Alert archive / Alabama / Special Weather Statements in 2017
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Jul 1, 2017, 3:09 PM CDT for Cleburne County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2017, 3:09 PM CDT (20:09 UTC)
- Expired
- Jul 1, 2017, 4:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Birmingham, AL
County Cleburne County, AL
The radar
The Atlanta radar (KFFC), 106 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
408
WWUS84 KBMX 012009
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
309 PM CDT SAT JUL 1 2017
ALZ019-021-012100-
Calhoun AL-Cleburne AL-
309 PM CDT SAT JUL 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALHOUN AND
NORTHEASTERN CLEBURNE COUNTIES UNTIL 400 PM CDT...
At 308 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jacksonville, moving east at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Jacksonville, Piedmont, Mars Hills, Jacksonville State University,
Liberty Hill, Oak Level and Coleman Lake And Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3377 8578 3391 8577 3392 8539 3377 8536
3376 8536
TIME...MOT...LOC 2008Z 263DEG 31KT 3383 8570
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 1, 1:23 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 1, 1:23 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 123 PM CDT Sat Jul 1 2017 .SHORT TERM, MESOSCALE UPDATE... --Marginal Risk of isolated afternoon-to-evening severe thunderstorms with damaging wind potential-- With the 16:30Z/11:30AM update to the convective outlook, the previous 'Slight Risk' area that was outlined for a chunk of the region has been lowered to a 'Marginal Risk.' With this update, all of Central Alabama is now under a 'Marginal Risk' of severe thunderstorms this afternoon, with a few cells potentially holding on into the evening hours. As of 17:30Z/12:30PM, visible satellite showed bands of cumulus clouds across Central Alabama, with some towering underway + a few blips on BMX radar as we've surpassed our convective temperature. Dew points are forecast to remain in the 70s (F) this afternoon, as temperatures peak in a range from the upper 80s to low 90s (F); this is of course contributing to an unstable air mass, with surface-based CAPE values in excess of 2,500 J/kg. Aloft, there's a broad 500mb trough extending southward from the Great Lakes region, though flow in our region is quite weak, and am not seeing any shortwaves or features in water vapor. Bulk shear values are either side of 25-knots given overall light flow through the column. So, while there's ample instability for storms, large- scale forcing is seemingly absent for substantial development and coverage of severe thunderstorms in our region (more favorable toward our north). That's not to say we will not have an instance of severe weather in our forecast area. Given the shear/instability setup today, the current thinking is that we'll have development of multi-cell thunderstorms, driven in part by surface boundaries and orographic lift, and any of the strongest cells could yield a risk of damaging winds as DCAPE is in the vicinity of 1,000 J/kg. We'll have a keen focus on any congealing storm cells + organized outflow, as this would tend to increase damaging wind potential. In reality, sub-severe winds could take down some trees since June's rainfall was in excess of 200% of normal in many areas (something to consider). The risk of severe storms is highest through the afternoon and will gradually subside around/post-sunset. 89^GSatterwhite .LONG TERM... Sunday through Friday. A persistent northwesterly mid-level flow/"ring of fire(works)" pattern will remain in place Sunday and through much of the upcoming week, between subtropical ridging stretching from the Four Corners to the Gulf and troughing over eastern Canada. By the end of the week a strong 598 decameter closed 500mb anticyclone will have developed over the Central Rockies. Meanwhile a hot/humid/unstable air mass will remain in place over Central Alabama. While the northwest flow will prevent a truly tropical air mass (e.g. PWATs over 2 inches) from being over the area, PWATs will still remain elevated in the 1.8 to 1.9 inch range. A northwest to southeast oriented moisture axis will be located from the Central Plains to the Southeast. A parade of MCVs will likely move through the region, possibly accompanied by outflow boundaries and MCSs. Rain chances will remain in the 40-50% range overall, with 15 kts of mid-level flow allowing storms to move and result in increased coverage. Rain chances but will need to be adjusted upward during some time periods depending on the exact timing of these disturbances. One such wave, currently associated with convection over west Texas, may move towards the area Sunday (with additional MCVs possible Monday and Tuesday). Mid- level lapse rates are expected to be weaker tomorrow than today assuming fairly widespread convective overturning today. But with sufficient DCAPE present and plenty of instability expect some strong storms with gusty winds and frequent lightning. This will be the case for the next couple days as northwest flow keeps relatively cool/dry (low theta-e) air aloft over the area over high theta-e air at the surface, so be sure to move indoors when storms approach. Any severe threat (damaging winds) will be dependent on any MCSs and boundaries that form and microburst parameters, which will be dependent on mesoscale factors and assessed each day via the morning sounding and CAMs. Will also continue to have to monitor rainfall amounts for possible flooding due to saturated soils and elevated levels on area rivers and creeks. Also, outside of storms heat index readings will be in the upper 90s to low 100s, currently expected to remain below heat advisory criteria (105). Looking specifically at the 4th of July, generally expect better coverage of showers and storms the further east you go (further from the ridge) but anywhere could see scattered showers/storms. Wednesday through Friday, a stronger shortwave trough and surface low will be moving from the Ohio Vally to the Northeast. A trailing wind shift at the surface and shear axis aloft may result in increased rain chances across the forecast area Thursday and Friday. 32/Davis && .AVIATION... 12Z TAF Discussion. This set of TAFS have 2 features to discuss. The first is in the short term with some low clouds that have developed and will continue through 15Z. These clouds will break and we will be monitoring for shower/storm development. Confidence on overall timing is placed toward the ARW and added in TEMPO wording for TSRA based on this run. Some of the newer models are beginning to trend toward the ARW so confidence is growing a little more than previous runs. 16 && .FIRE WEATHER... A humid and stormy pattern will remain in place this weekend and next week. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 72 87 71 88 70 / 30 50 30 50 30 Anniston 72 87 71 89 71 / 40 50 30 50 30 Birmingham 73 89 72 89 72 / 30 50 30 50 30 Tuscaloosa 74 90 73 93 73 / 30 50 30 40 20 Calera 73 88 72 90 72 / 30 50 30 40 20 Auburn 73 87 72 89 73 / 40 50 30 40 30 Montgomery 74 91 73 93 74 / 40 50 30 40 20 Troy 74 90 72 92 73 / 40 50 30 40 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch until 7 PM CDT this evening for the following counties: Blount...Calhoun...Cherokee...Etowah...Jefferson...St. Clair...Walker...Winston. &&
Hazardous weather outlook, Jul 1, 4:09 AM CDT, 11 hours before
Hazardous Weather Outlook National Weather Service Birmingham AL 409 AM CDT Sat Jul 1 2017 ALZ011>015-017>050-021215- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 409 AM CDT Sat Jul 1 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. Severe thunderstorms with damaging wind gusts up to 60 mph will be possible today across all of Central Alabama between noon and 8 PM. The areas most at risk will be along and north of a Demopolis to Wedowee line. Locally heavy rainfall may also cause isolated flash flooding due to saturated soils, mainly north of a line from Haleyville to Birmingham to Anniston to Piedmont. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and this evening.
In the hours before
Special weather statement, Jul 1, 2:51 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Birmingham AL
251 PM CDT SAT JUL 1 2017
ALZ014-012030-
Winston AL-
251 PM CDT SAT JUL 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WINSTON COUNTY UNTIL
330 PM CDT...
At 251 PM CDT, Doppler radar was tracking a strong thunderstorm near
Poplar Springs, or 8 miles east of Lynn, moving east at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Lynn, Arley, Double Springs, Houston Recreational Area, McDowell Camp
Grounds, Ashbank, Corinth Rec Area, Lake Shore, Falls City, Poplar
Springs, Helicon, Houston, Clear Creek, Wilson Bend, Winston County
Airport, Curtis Crossroads and Black Pond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3415 8711 3399 8711 3399 8715 3400 8717
3400 8719 3399 8720 3400 8757 3415 8744
TIME...MOT...LOC 1951Z 267DEG 33KT 3408 8741
89^GSatterwhiteSpecial weather statement, Jul 1, 3:09 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
309 PM CDT SAT JUL 1 2017
ALZ019-021-012100-
Calhoun AL-Cleburne AL-
309 PM CDT SAT JUL 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALHOUN AND
NORTHEASTERN CLEBURNE COUNTIES UNTIL 400 PM CDT...
At 308 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jacksonville, moving east at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Jacksonville, Piedmont, Mars Hills, Jacksonville State University,
Liberty Hill, Oak Level and Coleman Lake And Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3377 8578 3391 8577 3392 8539 3377 8536
3376 8536
TIME...MOT...LOC 2008Z 263DEG 31KT 3383 8570
89^GSatterwhiteThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 3:00 AM CDT | Flash Flood Watch | BMX | Blount, Calhoun, Cherokee, Etowah, Jefferson, St. Clair and 2 more | 16 hr |
| Jul 1, 2:51 PM CDT | Special Weather Statement | BMX | Winston | 39 min |
| Jul 1, 3:42 PM CDT | Special Weather Statement | BMX | Lamar | 48 min |
| Jul 1, 6:14 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 46 min |
| Jul 1, 6:22 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 38 min |
Nearby
Special Weather Statements in Alabama, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.